Skip to main content

Can intercourse change when you get your period?

Share |
Nick asks:

Me and my girlfriend had sex for the first time. I used protection and she has been on birth control to regulate her periods out. She has missed her period by a week now. She has had brown spotting but no period. Is it normal for your period to be a little varied after the first time having sex?

Heather Corinna replies:

The notion that intercourse can somehow change the menstrual cycle -- unless a woman becomes pregnant or contracts certain infections -- doesn't have any factual cause or real basis. The menstrual cycle is a whole cycle, which occurs due to hormonal changes that intercourse, all by itself, can't disrupt or change. While certainly, sexual arousal and orgasm can bring about some chemical changes in the body, those changes disrupting a whole cycle, much of which will have determined itself in advance of any given sexual activity, is unlikely, and those changes are not exclusive to intercourse. In other words, if intercourse caused those changes by itself, so would oral sex, manual sex, making out, or masturbation.

But it's common enough for this to happen, just due to stress and worry about infections, pregnancy, getting caught, a relationship changing, and all the sorts of anxieties people can, and often do, have about sex. Obviously, for women, the anxieties usually tend to be greater because it's women who can become pregnant, and when sex is brand new, it's typical to worry a lot more about it all than when it's something a person has been doing for a while. And even when on the pill, the way we feel and behave when we're stressed out can disrupt our cycle.

But too, if she's new to the pill, that spotting may well be what her withdrawal bleeds (the "period" a woman has while on the pill, which isn't really a period at all) are like. It's normal for periods to be slightly lighter and shorter when on birth control pills. It's also normal for withdrawal bleeds to vary every now and then -- the pill certainly puts some external controls on flow and timing, but our bodies can still kick in with some differences sometimes.

Given that she is on the pill, and you also used a condom (hooray for you!), pregnancy or STIs are not likely here.

So, her best bet is just to try and relax about this, and if she has any strange discharges or odd symptoms in the next cycle or so, or feels that her withdrawal bleeds really don't appear as they should be, it'd be a good idea for her to check in with her health-care provider.

written 10 Oct 2007 . updated 22 Jan 2014

More like This

We're big fans of self-care at Scarleteen, as well we should be. Self-care as a practice can be incredibly helpful for folks who find their brains have cranked the anxiety/depression/other yucky...

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.